Antipsychotic medication can be lifesaving for many patients. However, in addition to mitigating or eliminating psychotic symptoms, these medications can cause unpleasant, even life-shortening, side effects.
For this reason or because a patient responds well to treatment experiencing fewer psychotic breaks, many patients and their families become anxious to discontinue the use of medication. While it is possible to taper down antipsychotic treatments safely with the careful guidance of a psychiatrist, in some cases, patients simply stop taking these drugs on their own. This is dangerous.
Stopping or weaning yourself off of an antipsychotic medication without a psychiatrist’s supervision can have dire consequences. So, let’s talk about what it looks like to safely transition off of antipsychotic medications.
Before we get into the “how” of tapering down medications, you may be wondering: What are the side effects to look out for? How common are they? Do they outweigh the benefits of taking the medication?
All antipsychotic medications cause side effects, but, common side effects include:
The severity of any side effects you may experience depends on:
It’s important for patients to discuss any side effects they experience with their psychiatrist so that together they can come up with the best plan of action. It can take time to find the right balance of efficacy of treatment while minimizing side effect burden.
Surprisingly, there are no published guidelines regarding how and when to taper antipsychotics. Doctors largely rely on a combination of clinical judgement, severity of the patient’s symptoms, past experience with previous patients (or past experience of our superiors whom we learned from in training), and the patient’s wishes to determine when a taper should begin and the speed at which it should happen.
In our practice, with regard to any psychiatric medicine (whether it be an antidepressant, mood stabilizer, or antipsychotic), we generally advise that patients avoid considering a reduction of their medicine until they’ve experienced at least a one year period where they:
Once a patient who is interested in tapering down has had a full year like this, then we will generally recommend reducing the dose by no more than the smallest tablet size available every 3 to 6 months, until discontinuation.
If, during this process, we discover that a patient needs a particular dosage to remain stable, we will know with precision exactly where that threshold in dosage lies. This gradual reduction also allows us to quickly reverse course and increase the dosage by just the right amount so we don’t overshoot or undershoot what’s needed.
In addition, a rapid dose reduction can drastically increase the risk of a patient’s original symptoms relapsing, which often requires raising the medication dosage to higher levels than the dose would have been at that time, had we chosen a slower reduction strategy. In order to avoid taking 1 step forward at the expense of potentially taking three steps back, reducing gradually is key.
According to recent studies, our approach to tapering off psychiatric medications is actually even more conservative than what researchers have found to be safe and effective. In this article, physicians in the UK reported reducing the dosage by 50% every 3-6 months (e.g., risperidone doses taken down from 8 mg to 4 mg, then to 2 mg, etc.). This is what we call a hyperbolic reduction strategy.
Given that the side effects with antipsychotic meds are generally dose dependent, this strategy can afford a combination of significant side effect reduction, especially in the beginning of the tapering process, with high likelihood of maintaining control of symptoms at the same time.
Taking this research into consideration, we know that a patient experiencing especially unpleasant side effects and who meets our one-year requirements above could be tapered off more quickly. For patients looking for the fastest and safest option, we could proceed with the hyperbolic strategy offered here.
As psychiatrists, we abide by the Hippocratic Oath — one of the oldest binding documents — which says, “first, do no harm.” No one wants to live with unpleasant side effects, but abruptly stopping your antipsychotic medications is almost certainly not the least harmful action we could prescribe.
Whenever a patient asks to be taken off their psychiatric medications, we’re glad they’re raising the question in the clinical setting. If you’re concerned you’ve been on too high of a dose of medication for too long, then we’d be happy to discuss the risks and benefits of various dose reduction strategies as they relate to your particular condition.